Alert archive / Kansas / River Flood Warnings in 2023

River Flood Warning 4, NWS Dodge City, KS

July 9, 2023Meade County, Kansas

NWS Dodge City, KS issued this river flood warning at Jul 9, 2023, 8:30 AM CDT for Meade County, Kansas. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jul 9, 2023, 8:30 AM CDT (13:30 UTC)
Expired
Jul 9, 2023, 8:23 PM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Meade County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cimarron River (KS) near Forgan (FRGO2). The gauge peaked at 5.88 ft at Jul 9, 2023, 9:00 AM CDT.

actionminormoderatemajor3456707/0907/1007/11
Action stage
4 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07156900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

493 
WGUS43 KDDC 091330
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
830 AM CDT Sun Jul 9 2023

...The National Weather Service in Dodge City KS has issued a Flood 
Warning for the following rivers in Kansas...

  Cimarron River Near Forgan 8NNE affecting Meade County.

For the Cimarron River...including Forgan 8NNE...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 830 PM CDT.

&&


KSC119-100130-
/O.NEW.KDDC.FL.W.0004.230709T1330Z-230711T0300Z/
/FRGO2.1.ER.230709T1119Z.230709T1800Z.230710T2100Z.NO/
830 AM CDT Sun Jul 9 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO LATE TOMORROW 
EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Cimarron River Near Forgan 8NNE.

* WHEN...From this morning to late tomorrow evening.

* IMPACTS...At 5.0 feet, Expect minor overflows of low lying banks 
  along the Cimarron River in southern Meade County on downstream 
  into Oklahoma.

* ADDITIONAL DETAILS...
  - At 8:00 AM CDT Sunday the stage was 5.8 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 AM CDT Sunday was 5.8 feet.
  - Forecast...The river is expected to rise to a crest of 5.8
    feet this afternoon. It will then fall below flood stage
    tomorrow afternoon.
  - Flood stage is 5.0 feet.
  - Flood History...This crest compares to a previous crest of
    5.8 feet on 08/09/1967.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
      3700 10062


$$

UMSCHEID
2 follow-up statements
032 
WGUS83 KDDC 091858
FLSDDC

Flood Statement
National Weather Service Dodge City KS
158 PM CDT Sun Jul 9 2023

...The Flood Warning is extended for the following rivers in 
Kansas...

  Cimarron River Near Forgan 8NNE affecting Meade County.

For the Cimarron River...including Forgan 8NNE...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 200 AM CDT.

&&


KSC119-100700-
/O.EXT.KDDC.FL.W.0004.000000T0000Z-230713T0000Z/
/FRGO2.1.ER.230709T1119Z.230709T1430Z.230712T1800Z.NO/
158 PM CDT Sun Jul 9 2023

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Cimarron River Near Forgan 8NNE.

* WHEN...Until Wednesday evening.

* IMPACTS...At 5.0 feet, Expect minor overflows of low lying banks 
  along the Cimarron River in southern Meade County on downstream 
  into Oklahoma.

* ADDITIONAL DETAILS...
  - At 1:00 PM CDT Sunday the stage was 5.4 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:00 PM CDT Sunday was 5.9 feet.
  - Forecast...The river will fall below flood stage tomorrow
    morning to 4.9 feet early Tuesday afternoon. It will then
    rise to flood stage early Wednesday afternoon. It will fall
    for the remainder of the period.
  - Flood stage is 5.0 feet.
  - Flood History...This crest compares to a previous crest of
    5.4 feet on 09/19/1969.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
      3700 10062


$$

FINCH
247 
WGUS83 KDDC 100123
FLSDDC

Flood Statement
National Weather Service Dodge City KS
823 PM CDT Sun Jul 9 2023

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Cimarron River Near Forgan 8NNE affecting Meade County.

KSC119-100230-
/O.CAN.KDDC.FL.W.0004.000000T0000Z-230710T0123Z/
/FRGO2.1.ER.230709T1119Z.230709T1430Z.000000T0000Z.NO/
823 PM CDT Sun Jul 9 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Cimarron River Near Forgan 8NNE.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Sunday the stage was 4.9 feet.
  - Forecast...The river is expected to fall to 3.1 feet Friday
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
      3700 10062


$$

RUSSELL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Jul 9, 4:17 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 4:17 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
417 AM CDT Sun Jul 9 2023

...Updated Aviation...

.SHORT TERM...(Sunday and Monday)
Issued at 1200 PM CDT Sun Jul 9 2023

Infrared satellite and KDDC radar at midnight display yet another
impressive mesoscale convective system (MCS) exiting SW KS. Rapidly
cooling cloud tops indicate this MCS is just beginning its life
cycle tonight, but impacts from severe wind/hail and flooding are
ending quickly as of midnight. Several reports of marginally severe
outflow winds of 60-65 mph were noted. Trailing stratiform region of
the MCS will gradually diminish southward through sunrise. MCS and
most of its cirrus canopy are expected to clear into Oklahoma by
Sunday morning. Weak northeast winds will prevail in response to
weak high pressure settling southward out of Nebraska, with pleasant
sunrise temperatures in the upper 50s at many locations.

Sunday will feature beautiful weather, with light winds, plenty of
sunshine and continued unseasonably mild afternoon temperatures,
well below July normals. While surface moisture and dewpoints in
the lower 60s will be maintained, courtesy of standing water and
vegetation, instability is expected to be completely wiped out by
the current MCS, with all zones dry and no chances of storms
Sunday through Sunday night. Afternoon temperatures will continue
to be well below normal for July, ranging from mid 70s south to
mid 80s northeast. Winds will remain pleasantly light, trending
southeast behind exiting weak high pressure.

Strong warming is forecast for Monday, with all guidance warming
the lower atmosphere substantially, back toward mid July normals.
Height and thickness increases Monday are impressive, with 850 mb
thermal fields increasing as much as 8C over Sunday. Raised
inherited max temp grid several degrees to the 00z MAV guidance,
with lower 90s common. Elevated south winds will return Monday,
and the improved mixing will encourage the warmup. South winds
will also assist strong moisture advection/mounting instability
Monday afternoon, with lower 70s dewpoints supporting 1) MUCAPE as
high as 4000 J/kg per 00z NAM and 2) apparent temperature/heat
index approaching 100 degrees at max heating. There are no
convective triggering mechanisms apparent through peak heating
Monday, as such kept all grids dry (pop < 15%) through 7 pm.
Convective potential is expected to increase across the northeast
zones Monday night with the next MCS. Do not see the need for a
heat advisory Monday, but normal July heat will feel abruptly
different.

.LONG TERM...(Tuesday through Saturday)
Issued at 150 AM CDT Sun Jul 9 2023

Key Messages:

-Hotter afternoons more typical of July expected.
-Trend toward drier conditions Tuesday and Wednesday.
-Rounds of mainly nocturnal rain/thunderstorms return Thursday
 through next weekend.

Yet another MCS is expected to be ongoing at the start of the
long term period Monday night/early Tuesday. Guidance has shown a
persistent signal for this Monday night MCS, but since it may
favor central Kansas and remain mostly east of the DDC CWA, kept
the conservative low chance NBM pops favoring the eastern zones
for now. SPC Day 2 15% severe wind/hail probability Monday would
be most likely realized across the northeast zones as the MCS
interacts with high instability Monday night.

Models show a warming trend with climbing heights and thicknesses
Tuesday and Wednesday, with a peak in the heat expected Wednesday
afternoon. NBM max temperatures Wednesday in the mid 90s are
reasonable, and agree with green vegetation, lack of downslope and
high boundary layer moisture, most locations will fall short of
100 degrees again. That said, heat indices will be oppressive
southeast zones, with dewpoints in the 70-75 range and heat
indices near heat advisory criteria (105) across Barber county and
vicinity Wednesday afternoon. Despite high instability, most grids
are dry Tuesday and Wednesday with no convective triggering
mechanisms apparent. This should provide a 2 day window of drying
opportunity that some are looking for, although high humidity
will slow evaporation rates.

After its closest approach to SW KS Wednesday, the subtropical
anticyclone will begin retrograding westward for the rest of the
week, back to near the Four Corners 7 pm Thursday, with 00z ECMWF
showing a 598 dm upper high all the way back to central California
by Friday. This synoptic pattern would once again allow for
enhanced WNWly flow aloft and the associated MCS train to resume.
Thunderstorms are forecast to return late Thursday, as shown by
00z ECMWF and the latest NBM. Strong signals are noted in the
guidance for significant QPF, strong MCSs, and potential for
severe weather/flooding rain Friday into next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 417 AM CDT Sun Jul 9 2023

Radar imagery at 0915z showed the latest MCS departing through
Oklahoma, with a few remaining rain showers near LBL. IFR/MVFR
stratus is expected to fill in over the next several hours in the
post MCS environment, with the lowest ceilings and most prevalent
degraded flight categories at LBL/GCK. Stratus will diminish with
heating, with all airports returning to VFR by no later than
18z Sun. Weak surface high pressure will deliver light winds
through this period, at times variable in direction, at less than
10 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  60  90  67 /  10   0   0  20
GCK  78  60  88  65 /  10   0  10  20
EHA  75  62  93  63 /  10  10  10  10
LBL  76  61  88  64 /  10  10  10  10
HYS  82  62  92  67 /  10   0   0  30
P28  82  63  89  69 /  10   0   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 PM CDT this afternoon for KSZ074>078-080-081-
084>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 9, 2:16 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
216 AM CDT Sun Jul 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-100730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
216 AM CDT Sun Jul 9 2023 /116 AM MDT Sun Jul 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Sunday.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Another thunderstorm complex is expected to favor central Kansas
Monday night, with more severe wind, hail and flooding potential
favoring the eastern counties.

Heat index values will approach or reach heat advisory criteria
across southeast zones Wednesday afternoon.

Rounds of mainly nocturnal thunderstorms will return Thursday
through next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Sunday.

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:53 PM CDTSpecial Weather StatementDDCScott52 min
Jul 8, 8:12 PM CDTSevere Thunderstorm WarningDDCLane, Scott48 min
Jul 8, 8:41 PM CDTSpecial Weather StatementDDCHamilton, Kearny34 min
Jul 8, 8:44 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Scott46 min
Jul 8, 9:06 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott39 min
Jul 8, 9:25 PM CDTSpecial Weather StatementDDCGray, Hodgeman35 min
Jul 8, 9:41 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny49 min
Jul 8, 10:01 PM CDTSpecial Weather StatementDDCStanton44 min
Jul 8, 10:03 PM CDTFlash Flood WarningDDCHamilton4 hr
Jul 8, 10:04 PM CDTSpecial Weather StatementDDCFord, Gray41 min
Jul 8, 10:12 PM CDTAreal Flood AdvisoryDDCFord3 hr
Jul 8, 10:13 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens47 min
Jul 8, 10:18 PM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens42 min
Jul 8, 10:27 PM CDTSpecial Weather StatementDDCClark, Comanche, Meade63 min
Jul 8, 10:43 PM CDTSevere Thunderstorm WarningDDCMeade, Morton, Seward, Stevens47 min
Jul 8, 10:48 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens42 min
Jul 8, 11:05 PM CDTAreal Flood AdvisoryDDCSeward3 hr
Jul 8, 11:27 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens15 min

Nearby

River Flood Warnings in Kansas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.